Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Morristown, TN

May 13, 2011Cocke County, Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2011, 5:07 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 5:07 PM EDT (21:07 UTC)
Expired
May 13, 2011, 5:33 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS54 KMRX 132107
SVRMRX
TNC029-059-132200-
/O.NEW.KMRX.SV.W.0145.110513T2107Z-110513T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...

* UNTIL 600 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF PARROTTSVILLE...OR 11 MILES SOUTHWEST OF GREENEVILLE...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE...TUSCULUM...CEDAR CREEK...MOHAWK...MOSHEIM AND CAMP
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3604 8261 3606 8264 3600 8277 3596 8278
      3592 8282 3594 8285 3594 8289 3592 8291
      3589 8290 3584 8295 3612 8322 3613 8318
      3634 8279 3606 8259
TIME...MOT...LOC 2107Z 235DEG 17KT 3603 8292

$$
1 follow-up statement
126 
WWUS54 KMRX 132133
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT FRI MAY 13 2011

TNC029-059-132142-
/O.CAN.KMRX.SV.W.0145.000000T0000Z-110513T2200Z/
COCKE TN-GREENE TN-
533 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND COCKE COUNTIES IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...SO THE WARNING IS 
CANCELLED.  BE ALERT FOR BRIEF GUSTY WINDS AND DANGEROUS CLOUD TO 
GROUND LIGHTNING.  


A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3604 8261 3606 8264 3600 8277 3596 8278
      3592 8282 3594 8285 3594 8289 3592 8291
      3589 8290 3584 8295 3612 8322 3613 8318
      3634 8279 3606 8259
TIME...MOT...LOC 2132Z 235DEG 17KT 3610 8280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:56 PM EDT, 11 minutes earlier.

Area forecast discussion, May 13, 4:56 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT FRI MAY 13 2011

.DISCUSSION...ISSUED UPDATE TO ZONES TO REMOVE SEVERAL COUNTIES
FROM SEVERE THUNDERSTORM WATCH #297.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  78  56  70  51 /  60  60  40  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  78  55  70  51 /  60  70  60  40  40
OAK RIDGE, TN                       61  78  56  70  51 /  60  70  60  40  40
TRI CITIES AIRPORT, TN              59  78  54  70  50 /  60  70  60  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM
Hazardous weather outlook, May 13, 1:20 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT FRI MAY 13 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
120 PM EDT (1220 PM CDT) FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON AND EVENING...WITH SOME STORMS
POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW-MOVING LOW PRESSURE SYSTEM WILL KEEP SHOWERS AND THUNDERSTORMS
IN THE FORECAST THROUGH THE WEEKEND...ESPECIALLY DURING THE
AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE ON SATURDAY.

GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD
OCCUR WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME LOCALLY
HEAVY RAINS COULD ALSO OCCUR WITH A FEW STORMS...LEADING TO THE
POTENTIAL FOR FLASH FLOODING. PERSONS LIVING NEAR FLOOD PRONE AND
LOW LYING AREAS SHOULD REMAIN ALERT OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON SATURDAY AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, May 13, 2:20 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT FRI MAY 13 2011

NCZ060-TNZ067-068-071-072-084>087-100>102-131915-
BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-CHEROKEE NC-EAST POLK TN-LOUDON
TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE
TN-SOUTHEAST MONROE TN-WEST POLK TN-
220 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BLOUNT...MONROE...MEIGS...
MCMINN...BRADLEY...LOUDON...ROANE AND CHEROKEE COUNTIES UNTIL 315 PM
EDT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWEETWATER TO
RINGGOLD...AND MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLEVELAND...
ATHENS...SWEETWATER...LOUDON...BENTON...MADISONVILLE...DUCKTOWN...
CHARLESTON...ETOWAH...PAINT ROCK...FLINT SPRINGS...RICEVILLE...GAP
SPRINGS...CONASAUGA...WATERVILLE...CALHOUN...BIG FROG MOUNTAIN...
TASSO...PARKSVILLE AND NIOTA.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

17
Special weather statement, May 13, 2:26 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT FRI MAY 13 2011

TNZ040>043-045-131915-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-UNICOI TN-
226 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...COCKE AND UNICOI
COUNTIES UNTIL 315 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF HOT SPRINGS...OR 14 MILES
SOUTHEAST OF NEWPORT...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME EASTERN COCKE...GREENE AND UNICOI COUNTIES.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, May 13, 2:37 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EDT FRI MAY 13 2011

TNZ068-069-071-073-131945-
KNOX TN-LOUDON TN-NORTH SEVIER TN-NW BLOUNT TN-
237 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND LOUDON
COUNTIES UNTIL 345 PM EDT...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 8 MILES NORTHWEST OF ALCOA...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...KNOXVILLE...
BEARDEN...LAKE FOREST...SEYMOUR...KIMBERLIN HEIGHTS...MASCOT...
MCMAHAN AND MALONEYVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, May 13, 3:05 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT FRI MAY 13 2011

TNZ068-071-072-086-087-131945-
BLOUNT SMOKY MOUNTAINS TN-LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT
TN-SOUTHEAST MONROE TN-
305 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE AND LOUDON
COUNTIES UNTIL 345 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF MADISONVILLE...MOVING NORTHEAST
AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE...EAGLETON
VILLAGE...CITICO BEACH...GREENBACK...TALASSEE...CLOVER HILL...HAPPY
VALLEY...CADES COVE...WALLAND...TOWNSEND AND WILDWOOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MJB
Local storm report, May 13, 4:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     TRI-CITY AIRPORT        36.48N 82.40W
05/13/2011  M58.00 MPH       SULLIVAN           TN   ASOS

            TRI MTR REPORTED WIND GUST OF 51 KTS.

&&

MJB
Special weather statement, May 13, 4:45 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT FRI MAY 13 2011

TNZ040>043-132130-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
445 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
530 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOT SPRINGS TO
NEWPORT...AND MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEWPORT...
PARROTTSVILLE...DEL RIO...BYBEE...CEDAR CREEK AND CANEY BRANCH.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:55 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Union65 min
May 13, 1:28 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk47 min
May 13, 2:09 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins66 min
May 13, 2:33 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk42 min
May 13, 2:51 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington54 min
May 13, 3:41 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington64 min
May 13, 3:58 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Sevier47 min
May 13, 4:10 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.